Elavil stopped cold turkey..so sick!!!

Discussion in 'Fibromyalgia Main Forum' started by judywhit, May 25, 2003.

  1. judywhit

    judywhit New Member

    what a bummer of a weekend I have had! Hubby worked his bum off getting camper, food loaded, horses ready to go camping with friends for the weekend.

    I have been on elavil 50mg for about 5 months. started to have bladder problems so my doc told me to go off. Said I did not have to wean off like you do on the SSRI's. Bull crap!

    I quit taking on the 19th and got sick 3 days later. sick on thursday night- going to take off camping the next morning. I have been in bed vomiting ever since!

    Why did the doctor tell me this?? I am so upset! this has got to be a tremendous burden on ones system!

    Please be careful and always go off of any of this stuff slowly!

    Judy

  2. Princessraye

    Princessraye New Member

    I never follow it if a Dr. says I can just stop, no matter what I am taking I go off slowly.
    The only exception I would make is if I were allergic.

    I think our bodies do not handle the stress of going off meds as well as some people's might.

    Maybe you could do a search about it.
    Hope you feel better soon
  3. robbiebaby

    robbiebaby New Member

    Judy,

    I, too, found out the hard way about Elavil. I was only on 10mg and my GP said "no problem stopping cold turkey". She wasn't the one who initially gave it to me, but still...
    I was prescribed this by an internist to calm my stomach muscles (suspected IBS) and I wasn't sure if it was still working.
    Well, what a mistake. On 10 mg!
    I was very mad at my doc about this. I went back on and all the awful sick feelings went away.
    i can only imagine how bad you had it from 50mg.
    take care,
    Roberta
  4. JaciBart

    JaciBart Member

    I would think you could take a really small dose just to get to feeling better and then wean off of it?????

    You may likely have worse bladder problems going off of it cold turkey, a couple of yrs ago when I was on benzo's at only a really low dose but for 12 yrs, I took it for anxiety, I had run out a few times and had the most HORRIBLE withdrawels, I was all of a sudden in the worst panic of my life for days on end, new doc ould not rx it and I had moved to a new city, I wet my pants!!!!

    I was so out of control, I could not walk, talk, stand, anything. I came & went just furiously.

    Personally that was just the worst nightmare in the world and IN MY OPINION I don't care what anyone says I think benzo's are all so addicting. I literally went thru hell physically.

    Good luck with this, I know you have sleep issues going on too, none of it is pleasant.

    Jaci
  5. jwock

    jwock New Member

    needs to be discontinued slowly or you have nausea, headaches and flu-like symptoms. Sorry that your Dr. didn't know this. I learned this the hard way, too. I had to restart and taper off. Can you do this? Cut the pills in half for a week, then quarters (if you can)for a week,then stop. I use a pill cutter you can get at most drug store to chop up pills.

    Peace
    Mark
  6. judywhit

    judywhit New Member

    I kept food down and actually laughed today. What a complete nightmare this weekend has been. I really thought that Dying would be an option. wow!!!

    I gave my script to my friend the day doc said go off and she went camping this weekend. I really had no idea that this is what I had been going through until I was strong enough to get out of bed and come to the computer.

    I was looking up info on Buspar (doc just put me one this) when I came across elavil and severe withdrawl. It was a medical message board and the Doctor told the gal to go to a hospital to get off the stuff.

    I am so pissed and feel like I am in the hands of a quack! The only good thing is he gives me pain meds.

    I am trying to find info on this Buspar drug and will post here if I cannot find the answers in search. You get more educated personal info here.

    Thanks for the support and kind words.
    judy
  7. tulip922s

    tulip922s New Member

    Hi Judy,

    I had a similiar experience discontinuing Elavil, but, I also did not sleep for several nights as well. Please make sure to share your findings with your doctor in the hopes that this will not happen to another patient. Good to hear you are doing better. Tulip
  8. adageek

    adageek New Member

    I went to an MD for severe back spasms and on and off low grade fever about 4 years ago. On the VERY FIRST appointment I got a prescription for Elavil, I think it was only 10 mg and I was not on it very long, then one night awoke with the worst possible spasm attack ever, thought I was about to be crushed by my own muscles. Went to the emergency room the next morning, got a prescrition for vicodin, was afraid to take it with the Elavil, so i discontinued that. I did not notice anything wierd from discontinuing the Elavil, and the vicodin took a little of the edge off the pain. Anybody ever experience a possible worsening of MUSCLE PAIN while taking antidepressants, and an absence of withdrawal symtoms? I know they are sometimes presribed for pain, but just ANY kind of pain no matter what the cause?
    [This Message was Edited on 05/28/2003]